Tramadol Side Effects?

Hi everyone,

I saw a pain specialist last week, who prescribed me tramadol and gabapentin. But later in the week, he told me to just try the tramadol on its own and see if I get enough pain relief that way.

I took my first and maybe only pill yesterday afternoon around 4pm. I didn't know what to expect, but was hoping that it would knock me out for a few hours. Sleep has been elusive since my pain began.

Instead of feeling sleepy, I was wired and had a number of unpleasant reactions. The first was that I had a number of muscle twitches throughout my body. This isn't actually that rare for me, because I have benign fasciculation syndrome. So I have been twitching for years. But I had not been twitching much at all lately. And now my muscles have been twitching excessively for the past 12 hours.

I also have anxiety issues. And once the twitching started, my anxiety took over. It was only around 8pm, so I called my mom to have her talk me off the ledge. And I felt better for an hour or two. But then I tried to go to sleep. At that point, I realized that my jaw was clenching against my will. And I also felt really wired, like I drank a pot of coffee or took a bunch of sudafed. At this point, I had my first of three muscle jerks; my arm jerked forward and back on its own. I've never had that happen before.

I still tried to sleep. But each time I got close to sleep, my jaw would start to clench. I'm trying to avoid that, because a lot of my pain is dental, and I don't want the clenching to make it worse.

So I finally got up out of bed at around 11pm. I was wired, anxious, twitching and I had a sore jaw from the clenching. I stayed up until 3am, when I felt like my exhaustion was going to overrule the too-much-energy feeling.

I went back to bed at 3am. I slept intermittently from 3:00-4:30, waking up every 15 minutes for just a moment. Each time I woke up, I felt my jaw clenching and my heart seemed to be beating faster, which sometimes happens when I have anxiety. The thing that finally got me out of bed at 4:30 am was that I bit my tongue while sleeping and clenching. That woke me up, and I immediately had my 3rd muscle jerk in my arm.

So here I am at 5:30 am, still feeling uncomfortable, with fake caffeine energy and muscle twitching. The pill did help with my pain for the 6 hours it promised. But the cost was pretty high.

Have any of you had adverse reactions to tramadol? I read through old posts and noticed that a lot of people describe the extra energy feeling, so I guess that isn't too abnormal. But what about the other stuff?

My mom asked me to give this pill a week before I decide against using it. But I don't know if I can do that.

What other medications are you on? Any antidepressants?



Tramadol is a serotonergic medication, and can rarely cause something called serotonin syndrome when combined with other serotonergic medications. Your symptoms sound alarmingly similar…



http://www.mayoclinic.org/diseases-conditions/serotonin-syndrome/ba…



Stop taking it for now and get medical attention if you still experience these symptoms. Talk to your doctor or pharmacist.

I'm not taking any antidepressants or any other pain relievers. I'm just taking my regular meds - synthroid, birth control, zyrtec. But I was thinking it sounded like seratonin syndrome too.

I stopped taking it, and feel a bit better already. But I'll call my doctor on Monday.

Tramadol did something similar to me but not nearly as bad. It just makes me a bit.....edgy? I dont fly off the handle or anything like that but it makes things that shouldnt bother me irritate me. It wasnt a big dose though so i just stopped it. Did the gabapentin help?......I tried Gabapentin but it was back in 2009 or so when i was only using it for my Fibro pain. Id like to try it again as it did seem to work for awhile. Im so sorry you had such a bad go. Im so grateful for the page as normal people had NO IDEA how hard it is. number one to deal with the pain....but two finding a doctor who believes you and isnt an asshole. Three.....going through all th

e motions of the different medications and their side effects. I hope you find some relief soon. Currently I only have small 15mg of Oxy three times a day which barely does anything but keep me sane. Ugh....STAY STRONG!!!

Thank you!

I haven't tried the gabapentin yet. My doctor wanted to try the tramadol first, because I was scared of the side effects of gabapentin. Lol. Live and learn.

I really just wanted a painkiller that I could take at night, so that I could work during the day, feel better at night and then get some real sleep. I don't want to take something that is going to cause brain fog when I have to work and drive.

Here's hoping that they come up with a safer pain reliever before long.

Hi Karen,

Serotonin syndrome is very rare, but may be seen when someone takes 3 to 4 serotonergic medications together. For you to get it after a single dose of tramadol would be unheard of, but not impossible. It can be life threatening, so I’d stay away from taking more.



Gabapentin is a very safe medication. Which side effects were you concerned about?

I sometimes wonder the the side effects themselves overtake the brain with such concern that we "forget" about the pain slightly. For me its hard to tell when there are alot of side effects if the pill works or if your brain is processing so many other things that is merely distracts you enough to let it go for a bit. When my pain isnt "pull my hair out bad" I can sometimes meditate for some relief. I find it similar when i take a new med that has side effects. Just my thoughts....everyone is different.

Toothache, I'm just scared of the brain fog type stuff that I've read about with gabapentin. Years ago, I took an antidepressant called doxepin for chronic hives. I stopped taking it when I realized halfway through my workday that I was wearing one high heel and one flat. I can't do that again with another medicine.

Klamber, I'm pretty new to this chronic pain thing. But it does seem like there must be something more natural that can be done.

Doxepin is a notoriously sedating TCA. It's used at 3-6mg for insomnia. Gabapentin is usually well tolerated, especially if you start low and go slow. If you were to compare to tramadol, I would rate it as the safer drug.

Of course, everyone responds to medications differently, but gabapentin seems to be very safe compared to other meds for neuropathic pain, which is why doctors love it.


Karen in Austin said:

Toothache, I'm just scared of the brain fog type stuff that I've read about with gabapentin. Years ago, I took an antidepressant called doxepin for chronic hives. I stopped taking it when I realized halfway through my workday that I was wearing one high heel and one flat. I can't do that again with another medicine.

Klamber, I'm pretty new to this chronic pain thing. But it does seem like there must be something more natural that can be done.

That's really good to hear. Thanks, toothache!

Well, it was seratonin syndrome that I experienced. The PT at my pain management clinic said that you're more likely to have seratonin syndrome if you have anxiety issues, which I do. And she said that my small size (96 lbs) probably contributed to it as well.

They're taking me off the tramadol and giving me codeine instead. And I'll be trying the gabapentin this weekend.

Glad to hear you’ve been prescribed an alternative and you’re getting appropriate medical attention. What dose of tramadol did you take? Some tramadol formulations are long acting but if crushed or chewed, or if there is a defect in the pill, may result in a large dose being dumped in all at once. You should report your experience to the FDA. They track these things and it helps them decide on product labellings and may even lead to the recall of unsafe drugs.




Karen in Austin said:

Well, it was seratonin syndrome that I experienced. The PT at my pain management clinic said that you’re more likely to have seratonin syndrome if you have anxiety issues, which I do. And she said that my small size (96 lbs) probably contributed to it as well.

They’re taking me off the tramadol and giving me codeine instead. And I’ll be trying the gabapentin this weekend.

It was just 50mg. And it wasn't extended release.

In that case, definitely report it to the FDA because it’s such a rare reaction that you had. A hospital pharmacist I talked to said she had only seen serotonin syndrome in people taking 3-4 serotonergic medications. It’s so rare that it often gets misdiagnosed by ER doctors if they don’t know to look for it.




Karen in Austin said:

It was just 50mg. And it wasn’t extended release.